Radiation therapy is a highly targeted and effective way to destroy cancer cells in the breast that may be left after breast cancer surgery.
The most annoying and uncomfortable side effects of radiation therapy involve the skin of the area being treated. In many cases, the reaction is like a sunburn, with mild to moderate redness, itching, burning, soreness, and possible peeling.
People who are being treated with daily radiation for breast cancer are commonly told they shouldn’t use antiperspirants. In a study, researchers assumed that this was because doctors feared that the radiation would interact with the aluminum in many antiperspirants and cause a higher dose of radiation to be delivered to the skin. This higher dose of radiation could cause more severe skin side effects.
The study found that using antiperspirants doesn’t increase the amount of radiation delivered to the skin.
The research was published online on July 18, 2017 by Radiotherapy & Oncology. Read the abstract of "Avoiding antiperspirants during breast radiation therapy: Myth or sound advice?"
Still, it’s important to know that the reason many doctors tell their patients to avoid antiperspirants while being treated with radiation for breast cancer is NOT because they’re worried about antiperspirants increasing the radiation dose. Instead, doctors are worried that antiperspirants -- or any product -- applied to the skin in the treatment area could further irritate the skin beyond what the radiation is already doing.
“The armpit is where the skin is likely to get irritated from radiation,” said Marisa Weiss, M.D., chief medical officer and founder of Breastcancer.org. Dr. Weiss is director of breast radiation oncology and director of breast health outreach at Lankenau Medical Center.
“When skin is against skin and there’s rubbing on the skin in the radiation treatment area, there is more moisture (sweat), friction, heat, and pressure,” she continued. “This can irritate skin that’s receiving radiation. All of these conditions increase the risk that blisters could form in the armpit, as well as at the bottom of the breast, in that skin fold. We don’t want to add a personal care product, such as an antiperspirant, which can contain fragrances, alcohol, and other irritating ingredients.
“For people going through treatment, we often prescribe a steroid and moisturizing skin care plan. After the creams are applied, I recommend dusting the skin with cornstarch to help absorb sweat, cut down on friction, take away odor, and soothe the skin. If this isn’t enough of a deodorant, I tell my patients it’s OK to try a gentle antiperspirant with limited ingredients like Tom’s of Maine.”
If you’re being treated with radiation for breast cancer and your doctor tells you to avoid antiperspirants, it’s a good idea to talk about why your doctor is making the recommendation. If you feel that you need to use some type of antiperspirant or deodorant during radiation treatment, ask your doctor for recommendations for gentle products that are less likely to further irritate your skin.
For more information on managing skin side effects caused by radiation, visit the Breastcancer.org Managing Skin Side Effects pages.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....
Taking Certain Supplements Before and During Chemotherapy for Breast Cancer May Be Risky
A small study suggests that people who took antioxidant supplements before and during...